Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 214, NWS Morristown, TN

July 9, 2012Jefferson County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2012, 3:51 PM EDT for Jefferson County, Knox County, Sevier County, Tennessee. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2012, 3:51 PM EDT (19:51 UTC)
Expired
Jul 9, 2012, 4:45 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 28 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:00 PM EDTTSTM WND DMG4 Sw Kodak, TNA COUPLE OF TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS54 KMRX 091951
SVRMRX
TNC089-093-155-092045-
/O.NEW.KMRX.SV.W.0214.120709T1951Z-120709T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 445 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SEVIERVILLE...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SEVIERVILLE...PIGEON FORGE...PIEDMONT AND HARRISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3599 8388 3613 8372 3612 8369 3611 8370
      3608 8367 3612 8368 3611 8365 3610 8365
      3610 8363 3597 8332 3572 8363
TIME...MOT...LOC 1951Z 308DEG 6KT 3591 8365

$$

DH
1 follow-up statement
583 
WWUS54 KMRX 092013
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT MON JUL 9 2012

TNC089-093-155-092045-
/O.CON.KMRX.SV.W.0214.000000T0000Z-120709T2045Z/
JEFFERSON TN-KNOX TN-SEVIER TN-
413 PM EDT MON JUL 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SEVIER...KNOX AND JEFFERSON COUNTIES...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MASCOT TO HARRISBURG...OR
ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF MAYNARDVILLE TO
SEVIERVILLE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  STRAWBERRY PLAINS...HARRISBURG AND PIEDMONT.

LAT...LON 3599 8388 3613 8372 3612 8369 3611 8370
      3608 8367 3612 8368 3611 8365 3610 8365
      3610 8363 3597 8332 3572 8363
TIME...MOT...LOC 2013Z 308DEG 6KT 3609 8372 3583 8350

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:27 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 9, 2:27 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT MON JUL 9 2012

.SHORT TERM (TONIGHT AND TUESDAY)...COLD FRONT SLOWLY SINKING
SOUTHWARD INTO THE AREA DURING THE SHORT TERM.  THIS WILL
USHER IN AN UNSETTLE WEATHER PATTERN.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ON AND OFF THROUGHOUT THE PERIOD WITH
BEST CHANCES DURING THE EVENING HOURS AND AGAIN TUESDAY AFTERNOON.
COVERAGE GENERALLY SHOULD BE SCATTERED IN NATURE AND WILL KEEP POPS
AT LIKELY ACROSS THE ENTIRE MRX CWA.  ALSO...THE COMBINATION OF
SLIGHTLY COOLER AIR WITH THE FRONT AND SIGNIFICANT CLOUD
COVER...SHOULD ALLOW FOR COOLER...NEAR NORMAL TEMPERATURES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MEDIUM RANGE MODELS
SHOW A WEAKNESS IN THE UPPER RIDGE REMAINING ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS THROUGH THE FORECAST PERIOD. THE
WEAKNESS IN THE RIDGE WILL ALLOW SUB-TROPICAL MOISTURE TO REMAIN
ACROSS THE FORECAST AREA WITH PWS GENERALLY BETWEEN 1.75-2.00 INCHES.

PLENTY OF MOISTURE AND INSTABILITY ALONG WITH A STALLED/WEAKENING
FRONTAL BOUNDARY (ESPECIALLY FOR TUESDAY NIGHT THROUGH THURSDAY)
WILL ALLOW FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

FOR TEMPERATURES...FOLLOWED GFS MOS CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  89  72  85  71 /  60  60  70  80  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  70  84  68 /  60  60  70  70  60
OAK RIDGE, TN                       69  86  70  83  69 /  60  60  60  70  60
TRI CITIES AIRPORT, TN              67  83  65  81  65 /  60  60  60  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jul 9, 2:44 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT MON JUL 9 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
244 PM EDT MON JUL 9 2012 /144 PM CDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN
THREAT BEING DAMAGING WINDS. HEAVY RAINFALL WILL ACCOMPANY MANY OF
THE STORMS...ESPECIALLY TONIGHT WHEN THE STORMS WILL BE SLOW-
MOVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WEEK. THE MAIN THREAT EACH DAY WILL BE LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING...BUT ISOLATED
DAMAGING DOWNBURSTS WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING THROUGH
THURSDAY.

In the hours before

Special weather statement, Jul 9, 3:41 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT MON JUL 9 2012

NCZ060-TNZ085>087-101-102-092045-
CHEROKEE NC-EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST
MONROE TN-WEST POLK TN-
341 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MCMINN AND
EXTREME WESTERN CHEROKEE COUNTIES UNTIL 445 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ETOWAH...OR 11 MILES SOUTHEAST OF ATHENS...
MOVING EAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BULLET CREEK...COKER
CREEK AND TELLICO PLAINS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Jul 9, 3:49 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT MON JUL 9 2012

TNZ073-074-092030-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
349 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEVIERVILLE...
GATLINBURG...PIGEON FORGE...HARRISBURG...WEARS VALLEY AND ELKMONT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:43 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock47 min
Jul 9, 1:00 AM EDTAreal Flood AdvisoryMRXBlount, Monroe90 min
Jul 9, 4:39 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.